Alert archive / Wisconsin / Freeze Warnings in 2020

Freeze Warning 5, NWS Green Bay, WI

September 17, 20206 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at Sep 17, 2020, 11:38 AM CDT for 6 counties in Wisconsin. It took effect at Sep 18, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 11:38 AM CDT (16:38 UTC)
In effect from
Sep 18, 2020, 12:00 AM CDT
Expired
Sep 18, 2020, 9:00 AM CDT
In force
9 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 152 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Sep 17, 7:59 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 7:59 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
759 AM CDT Thu Sep 17 2020

New Information added to update section

.UPDATE...
Issued at 759 AM CDT Thu Sep 17 2020

Updated to end frost advisory.

&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 350 AM CDT Thu Sep 17 2020

Cloud trends have been problematic early this morning, with less
clouds where they were anticipated (Fox Valley/Lakeshore), and
more where they were not expected. Earlier, most of the clouds
had bases of 5-6K feet, but some patches of lower stratus have
more recently developed. Will try to get a better handle on the
cloud trends this morning. Fortunately, there have been no signs
of any lake-effect precipitation, likely due to low-level shear
and the shallow nature of the moisture layer. The clouds have
also wreaked havoc with temperatures in some areas, including
parts of the ongoing Frost Advisory area, where some readings
are warmer than anticipated.

Regardless of the current trends, expect most of the cloud cover
to become focused over the southeast half of the forecast area
today, due to the presence of a weak surface trough and higher RH
in the 850-800 mb layer. A few models attempt to produce light
showers over the Fox Valley and lakeshore areas today, but plan to
continue with a dry forecast given recent trends. Highs today
will be cool, ranging from the middle 50s northwest to the lower
to middle 60s southeast.

Expect some clouds to linger southeast this evening, then clear
as the Canadian high pushes southeast into the region. Low
temperatures will be rather cool, in the 20s in north central and
far northeast WI, and 30s to lower 40s elsewhere. Will likely need
a Freeze Warning over north central and far northeast WI tonight,
with a Frost Advisory from central into northeast WI (northwest of
the Fox Valley/Lakeshore areas). Will let this morning's headlines
expire before issuing any new Frost/Freeze headlines for tonight.

Sunny skies and very cool temperatures are anticipated on Friday,
with highs in the 50s to around 60 degrees.

.LONG TERM...Friday Night Through Wednesday
Issued at 350 AM CDT Thu Sep 17 2020

Only very minor changes in the long term forecast. Main issue is
low temps Friday night. Used a blend of the better performing
guidance for lows and adjusted some of the typical cool spots in
the Northwoods. Lows will fall into the lower 30s across the
north and a Frost Advisory may be needed once again. Lows will be
in the upper 30s and low 40s across east- central WI.

Temperatures moderate Sunday and into next week as flow becomes
southwesterly and then west. Lows will mainly be in the 40s and
low 50s with highs in the upper 60s and 70s. No precip events to
focus on with very limited moisture and forcing through the long
term forecast. It's possible a few sprinkles or light rain showers
reach the ground from some weak shortwave energy, but timing or
confidence in this is low. The only other issue will be the
tightening sfc pressure gradient and increasing southerly winds
on Sunday night and Monday which may require a low-end small craft
advisory.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 641 AM CDT Thu Sep 17 2020

Cloud trends are difficult to pinpoint this morning, with a large
area of stratocumulus with 5-6K ft bases covering parts of
central, northeast and east central WI, and additional lower
stratus (MVFR/IFR) over north central WI and near the bay. Patchy
fog was also occurring in parts of north central WI.

Could see a brief period of MVFR conditions at RHI/GRB/MTW
through 14z-15z, but think that the other sites will remain VFR.
Cloud cover (VFR) should become focused more over the Fox Valley/
lakeshore areas this afternoon and evening, before widespread
clearing occurs tonight.

Light north to northeast winds are anticipated through the TAF
period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........
SHORT TERM.....Kieckbusch
LONG TERM......KLJ
AVIATION.......Kieckbusch
Hazardous weather outlook, Sep 17, 3:56 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
356 AM CDT Thu Sep 17 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
356 AM CDT Thu Sep 17 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Frost is likely across north central and parts of far northeast
Wisconsin this morning.

A hard freeze is expected across north central and far northeast
Wisconsin tonight. Frost will also be likely from central into
northeast Wisconsin, northwest of the Fox Valley and lakeshore
areas. A Freeze Warning or Frost Advisory will be needed for these
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost is expected again across north central and far northeast
Wisconsin Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-180900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
356 AM CDT Thu Sep 17 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are possible Sunday night
through Monday night.

TSK/KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:38 AM CDTFrost AdvisoryGRBMarathon, Marinette, Menominee, Oconto, Portage, Shawano and 2 more20 hr

Nearby

Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.